North Carolina, 2012

Damaging Winds and Lightning Strikes in North Carolina, June 29, 2012

June 29, 2012 · NWS RAH · 13 events in 10 counties and zones

With much of the midwest and eastern United States experiencing a record breaking heat wave, a derecho, producing upwards of 90 mph winds, developed and moved across the Ohio Valley and into the Mid Atlantic, resulting in widespread damage and millions of power outages along its path. Triple digit heat across the region resulted in a very unstable atmosphere and with temperatures still in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$42,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With much of the midwest and eastern United States experiencing a record breaking heat wave, a derecho, producing upwards of 90 mph winds, developed and moved across the Ohio Valley and into the Mid Atlantic, resulting in widespread damage and millions of power outages along its path. Triple digit heat across the region resulted in a very unstable atmosphere and with temperatures still in the upper 80s to lower 90s late into the evening, enough instability remained over the area and was able to sustain the derecho as it moved into the region. While central North Carolina only experienced the southern fringe of this powerful storm, widespread trees and power lines were blown down along a long swath of the forecast area, stretching from the Northern Piedmont to the Coastal Plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 29, 8:38 PM EST, 47 minutes earlier.

Area forecast discussion, Jun 29, 8:38 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
0938 PM EDT FRI JUN 29 2012

.SYNOPSIS...
A STRONG UPPER LEVEL RIDGE WILL BUILD INTO THE DEEP SOUTH AND
SOUTHEAST STATES THROUGH EARLY NEXT WEEK RESULTING IN AN EXTENDED
HEAT WAVE OVER THE CAROLINAS.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 935 PM FRIDAY...

THE MCS RAPIDLY WORKING ITS WAY SOUTHEASTWARD THROUGH WV/VA
CONTINUES TO PRODUCE STRONG DAMAGING WINDS ALONG THE FRONT EDGE OF
THE SYSTEM. GIVEN THE REMAINING INSTABILITY ACROSS THE NORTHEAST
PORTIONS OF THE AREA AND TEMPS IN THE UPPER 80S TO LOW 90S...HAVE
INCREASED POPS AND THE THREAT FOR STRONG GUSTY WINDS THROUGH 05Z.
BASED ON THE CURRENT MOVEMENT OF THIS SYSTEM AND THE HISTORY OF
DAMAGING WINDS...HAVE INCLUDED MENTION OF SEVERE DAMAGING WINDS
THROUGH 05Z AS WELL. THIS SYSTEM SHOULD MOVE THROUGH THE NE PORTIONS
OF THE AREA RATHER QUICKLY. LOCATIONS THAT RECEIVE PRECIP AND/OR
STRONG GUSTY WINDS COULD SEE TEMPS DROP INTO THE 70S...OTHERWISE
EXPECT LOWS IN THE UPPER 70S TO NEAR 80 IN SOME LOCATIONS...WARMEST
IN URBAN AREAS AND COOLEST IN RURAL AND OUTLYING AREAS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 250 PM FRIDAY...

...WILL EXPAND THE EXCESSIVE HEAT WARNING SATURDAY THROUGH SUNDAY
EVENING TO INCLUDE ALL 31 COUNTIES IN CENTRAL NC WITH HEAT INDICES
UP TO 110-115 POSSIBLE...

...TRIPLE DIGIT HEAT WILL CONTINUE TO THREATEN ALL-TIME AND DAILY
RECORD HIGHS...

SATURDAY AND SATURDAY NIGHT:
TEMPERATURES...SHORTWAVE IMPULSES/DISTURBANCES EMBEDDED WITHIN THE
MEAN TROUGH ASSOCIATED WITH THE UPPER LOW MOVING EAST THROUGH HUDSON
BAY/GREAT LAKES REGION WILL DAMPEN THE UPPER RIDGE SLIGHTLY ON
SATURDAY.  BUT THE CORE OF HOT >24C H8 TEMPS WILL REMAIN DEPOSITED
ACROSS THE SOUTHEAST...WHICH WILL CONTINUE TO SUPPORT HIGHS OF 100
TO 105 ACROSS THE AREA. DAMPENING OF THE MEAN RIDGE WOULD ALSO
SUGGEST LESS OF AN INFLUENCE FROM DOWNSLOPE EFFECTS...WITH PERHAPS
MORE OF A SOUTHERLY COMPONENT IN THE LOW LEVELS TO PREVENT DEWPOINTS
FROM MIXING OUT DURING THE AFTERNOON. THIS HIGHER HUMIDITY COMBINED
WITH THE HOT DAYTIME TEMPERATURES COULD RESULT IN HEAT INDICES
BETWEEN 105 TO 113 DEGREES F. STEAMY OVERNIGHT LOWS IN THE UPPER 70S
TO AROUND 80.

STUDIES INDICATE THE DURATION OF HIGH HEAT INDICES OVER AN EXTENDED
PERIOD OF TIME PRESENTS A GREATER DANGER TO THE GENERAL PUBLIC OVER
A SHORTER PERIOD OF TIME. AND AS SUCH WITH EXPECTED TRIPLE DIGIT
READINGS SATURDAY AND SUNDAY AND HEAT INDICES RANGING FROM 105 TO
115...THE CUMULATIVE HEAT EFFECTS WILL BE GREAT FOR ALL OF CENTRAL
NC. WILL EXPAND THE EXCESSIVE HEAT WARNING TO INCLUDE ALL 31
COUNTIES INCLUDING THE NW PIEDMONT/TRIAD AREA.

POPS/RAIN CHANCES...
AS MID-UPPER LEVEL STEERING FLOW BACKS TO WESTERLY...EXPECT
BULK OF MCS ACTIVITY TO REMAIN NORTH OF THE AREA. THE SLIGHT
WEAKENING OF THE UPPER LEVEL RIDGE COULD MEAN HOWEVER THAT WE
COULD SEE SOME CONVECTIVE INVITATION WITHIN THE THERMAL TROUGH AXIS
DUE TO THE STRONG AFTERNOON DESTABILIZATION RESULTING FROM THE STEEP
LAPSE ALOFT ATOP A MOIST BOUNDARY LAYER. OTHER THAN THE GFS WHICH IS
SUFFERING FROM CONVECTIVE FEEDBACK...NWP MODEL GUIDANCE INCLUDING
THE HIGH-RES CONVECTIVE ALLOWING MODELS ARE PRETTY QUIET/DRY ACROSS
CENTRAL NC FOR SATURDAY. HAVE OPTED TO KEEP THE FORECAST DRY FOR
NOW. BUT MUCH LIKE TONIGHT...IF A STORM DOES DEVELOP AN ISOLATED
DAMAGING DOWNBURST WIND IS POSSIBLE.

SUNDAY THROUGH MONDAY NIGHT:
STRONG MID/UPPER LEVEL ANTI-CYCLONE WILL REMAIN ANCHORED OVER
EASTERN GA/SC SUNDAY THROUGH MONDAY THOUGH MODEL GUIDANCE SUGGEST
SOME WEAKENING IN THE RIDGE MONDAY AS S/W CROSSES SOUTHERN ONTARIO
INTO NEW ENGLAND. WARM MID LAYER TEMPS (AOA 10 DEG C) WILL LIKELY
INHIBIT AFTERNOON CONVECTIVE DEVELOPMENT THOUGH IF CAP IS BROKEN ANY
CONVECTION THAT DEVELOPS WILL LIKELY BE ACCOMPANIED BY
FREQUENT-EXCESSIVE LIGHTNING STRIKES DUE TO INSTABILITY ALOFT AND
STRONG DOWNBURSTS DUE TO PRESENCE OF DRY SUB-CLOUD LAYER.

OPPRESSIVE HEAT WILL CONTINUE THOUGH SURFACE DEWPOINTS MAY MIX OUT A
BIT MORE COMPARED TO SATURDAY AS NEAR SURFACE FLOW WILL HAVE MORE OF
A SW COMPONENT. WILL RETAIN EXCESSIVE HEAT WARNING AS HEAT INDICES
110-114 EXPECTED ALONG AND EAST OF HIGHWAY 1. WHILE HEAT INDICES
LOWER IN THE WEST...THIRD DAY OF EXTREME HEAT WILL BEGIN TO TAKE ITS
TOLL ON EVEN THE HEALTHIEST OF INDIVIDUALS. MAX TEMPS SUNDAY 3-4
DEGREE ABOVE RECORDS AT GSO AND RDU...AND NEAR THE RECORD AT FAY.

MAX TEMPS MONDAY STILL EXPECTED TO REACH EXCEED THE CENTURY MARK
MOST LOCALES. THIS MAY REQUIRE THE EXTENSION OF THE EXCESSIVE HEAT
WARNING ONE MORE DAY. HOWEVER A FEW FACTORS MAY PREVENT THIS
OCCURRENCE. MODEL GUIDANCE BEGINS TO SHIFT BULK OF HEAT BACK TO THE
WEST AS MID-UPPER LEVEL ANTI-CYCLONE DRIFTS TOWARD THE LOWER-MID MS
VALLEY. MODEST LOWERING HEIGHTS OVER OUR FORECAST AREA MAY ALLOW
WEAK PERTURBATIONS IN THE DEVELOPING NW FLOW ALOFT TO GRAZE THE
NORTHERN AND EASTERN COUNTIES...CONTRIBUTING TO SLIGHTLY BETTER
CHANCE OF CONVECTIVE DEVELOPMENT. IF THIS DEVELOPMENT OCCURS DURING
THE LATE MORNING-AFTERNOON HOURS...ASSOCIATED CLOUD COVERAGE WOULD
LIMIT INSOLATION...LEADING TO SLIGHT "COOLER" MAX TEMPS.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 250 PM FRIDAY...

MEDIUM RANGE MODEL GUIDANCE CONTINUES TO ADVERTISE THE STRONG
ANTI-CYCLONE RETROGRADING TO THE DEEP SOUTH TUESDAY INTO WEDNESDAY
...RESULTING IN NW FLOW OVER CENTRAL NC. GFS STILL NOTICEABLY
SHARPER WITH A S/W IN THIS FLOW WED-THU COMPARED TO THE 00Z ECMWF
(THOUGH 12Z GFS DID COME UP 30M FROM THE 06Z RUN). BULK OF GUIDANCE
SUGGEST A WEAK SHEAR AXIS IN VICINITY OF CENTRAL NC LATE WED THROUGH
THU NIGHT ALONG WITH A SW-NE SURFACE TROUGH POSITIONED ACROSS THE
PIEDMONT. LOW LEVEL MOISTURE POOLING ALONG THIS FEATURE COUPLED WITH
STRING INSOLATION AND PRESENCE OF MODEST COOL POOL WITH THE SHEAR
AXIS SHOULD SUPPORT THE DEVELOPMENT OF ISOLATED TO SCATTERED
AFTERNOON AND EVENING CONVECTION...MORE  WED AND THU. AFTER CURRENT
HEAT EAVE...ANY RAIN THAT OCCURS WILL BE WELCOMED.

AFTERNOON TEMPS WILL BEGIN A GRADUAL "COOL DOWN" AS BULK OF EXTREME
HEAT WILL SHIFT BACK TO THE MISSOURI-MID-MS VALLEY. STILL ANTICIPATE
MAX TEMPS WELL INTO THE 90S TUESDAY THEN GRADUALLY A COUPLE OF
DEGREES EACH DAY. CAVEAT TO THIS FORECAST IS IF CONVECTION AND
ASSOCIATED CLOUD COVERAGE MORE EXTENSIVE OR COMMENCES EARLIER THAN
ANTICIPATED...THEN MAX TEMPS MAY END UP 3-5 DEGREES COOLER THAN
FORECAST. PRESENCE OF LOW LEVEL MOISTURE WILL RESULT IN SULTRY
CONDITIONS OVERNIGHT WITH MIN TEMPS MAINLY IN THE MID 70S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
AS OF 730 PM FRIDAY...

VFR CONDITIONS CONTINUE ACROSS CENTRAL NC UNDER STRONG HIGH PRESSURE
OVER THE SOUTHEAST US. A STRONG LINE OF THUNDERSTORMS CURRENTLY
MOVING THROUGH WV WILL PUSH SOUTHEAST THROUGH VA AND MAY CLIP THE
NORTHERN PORTIONS OF CENTRAL NC AROUND MIDNIGHT.  IT IS UNCERTAIN
HOW FAR EAST THE STORMS WILL BE ABLE TO HOLD TOGETHER EAST OF THE
MOUNTAINS...BUT CONVECTIVE PARAMETERS AND NEAR TERM MODEL GUIDANCE
SUGGEST THERE IS ENOUGH OF A CHANCE FOR A TEMPO GROUP AT LEAST AT
KRWI.  IF THE LINE OF STORMS DOES MAINTAIN ITSELF...THEN A BRIEF
PERIOD OF HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE...MOST LIKELY
AT KRWI AND KRDU.

VFR CONDITIONS ARE EXPECTED TO PREVAIL ONCE AGAIN ON SATURDAY...WITH
ONLY A VERY ISOLATED SHOWER OR STORM POSSIBLE.

LOOKING AHEAD:
A STRONG UPPER LEVEL RIDGE WILL SETTLE OVER THE DEEP SOUTH AND
SOUTHEAST STATES THROUGH EARLY NEXT WEEK...WITH PREDOMINATELY VFR
CONDITIONS. PROBABILITIES FOR ISOLATED TO SCATTERED
SHOWERS/THUNDERSTORMS WILL INCREASE EARLY TO MIDDLE PART OF NEXT
WEEK AS THE UPPER LEVEL RETROGRADES SLOWLY WESTWARD.

&&

.CLIMATE...
DAILY RECORD HIGHS AND YEAR THE RECORD WAS LAST SET:

JUNE 29 (FRIDAY)--
RDU: 101 (1945)
GSO: 99 (1959)
FAY: 105 (1931)

JUNE 30 (SATURDAY)--
RDU: 102 (1959)
GSO: 101 (1959)
FAY: 101 (1959)

JULY 1 (SUNDAY)--
RDU: 99 (2005)
GSO: 98 (1954)
FAY: 104 (1959)

JULY 2 (MONDAY)--
RDU: 101 (1954)
GSO: 98 (1954)
FAY: 106 (1931)

ALL TIME RECORD HIGHS:

RDU: 105 DEGREES (3 TIMES)... (8/21/2007, 8/18/1988, 7/23/1952)

     104 DEGREES (10 TIMES)... LAST OCCURRENCE (7/29/2011)

GSO: 104 DEGREES (7/27/1914, 6/12/1914, 6/12/1912)

     103 DEGREES (8/18/1988)
                 (7/31/1915)

FAY: 107 DEGREES (8/9/2007, 7/22/1932)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 6 AM SATURDAY TO 11 PM EDT SUNDAY FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089. HEAT ADVISORY
UNTIL 6 AM EDT SATURDAY FOR
NCZ007>011-021>028-038>043-073>078-083>086-088-089.

&&

SYNOPSIS...VINCENT
NEAR TERM...KC
SHORT TERM...CBL/WSS
LONG TERM...WSS
AVIATION...CBL/SMITH
CLIMATE...
Hazardous weather outlook, Jun 29, 2:08 PM EST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT FRI JUN 29 2012

NCZ007>011-024>028-040>043-073>078-083>086-088-089-301000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-
HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
308 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM SATURDAY TO 11 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS SUNDAY THROUGH EARLY NEXT WEEK. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.

NCZ021>023-038-039-301000-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
308 PM EDT FRI JUN 29 2012

...HEAT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
...EXCESSIVE HEAT WARNING IN EFFECT FROM 6 AM SATURDAY TO 11 PM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

IN ADDITION TO THE EXCESSIVE HEAT...ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE DURING THE LATE AFTERNOON AND
EVENING HOURS SUNDAY THROUGH EARLY NEXT WEEK. ANY STORMS THAT
DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS.

In the hours before

Special weather statement, Jun 29, 8:55 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
955 PM EDT FRI JUN 29 2012

NCZ021>023-300245-
ALAMANCE-FORSYTH-GUILFORD-
955 PM EDT FRI JUN 29 2012

...STRONG THUNDERSTORMS APPROACHING GUILFORD...FORSYTH AND ALAMANCE
COUNTIES...

AT 950 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS OVER SOUTHWESTERN VIRGINIA APPROACHING THE NORTH
CAROLINA BORDER.  THE OUTFLOW FROM THESE STORMS HAS A HISTORY OF
PRODUCING WIND GUSTS OF OVER 50 MPH.  A SEVERE THUNDERSTORM WARNING
MAY BE NEEDED AS THESE WINDS APPROACH WINSTON-SALEM...GREENSBORO AND
BURLINGTON THROUGH 1045 PM EDT.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...RURAL HALL...AND...
DONNAHA...STANLEYVILLE...AND...BELEWS CREEK...HUNTSVILLE...AND...
WINSTON-SALEM...MONTICELLO...AND...LAKE TOWNSEND.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 37 AND 219.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 113 AND 131.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3614 8044 3626 8045 3625 7926 3591 7926
      3584 7924 3584 7954 3590 7956 3592 8004
      3601 8004 3603 8013 3603 8021 3600 8022
      3598 8040 3606 8047 3606 8051 3609 8052
TIME...MOT...LOC 0150Z 335DEG 45KT 3696 7957 3661 8088

22

The radar

The Raleigh/Durham radar (KRAX), 84 km away, was scanning. The volume nearest the first event began at 02:25 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Person

When
June 29, 9:25 PM EST to 9:45 PM EST
Where
Person County, 0.56 mi W of Surf to 2.16 mi NW of Triple Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.350, -78.890

Numerous trees were blown down across the county.

Thunderstorm Wind, Alamance

When
June 29, 9:55 PM EST
Where
Alamance County, 1.38 mi N of Saxapahaw to 0.89 mi NE of Saxapahaw
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
35.970, -79.330

A large tree was snapped in half about 40 feet off the ground and numerous large limbs were blown down near Saxapahaw. Also, a roof was blown off of a carport in the same area.

Thunderstorm Wind, Granville

When
June 29, 9:55 PM EST to 10:00 PM EST
Where
Granville County, 2.15 mi NNW of Oak Hill to 1.49 mi SSW of Oxford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.460, -78.730

Numerous trees were blown down throughout the county, especially along a swath from Oxford to near Oak Hill.

Thunderstorm Wind, Durham

When
June 29, 10:02 PM EST to 10:06 PM EST
Where
Durham County, 3.97 mi W of West Durham to 0.89 mi SE of West Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
35.990, -78.990

Numerous trees and power lines were blown down across the city of Durham, with one tree falling onto a van.

Thunderstorm Wind, Warren

When
June 29, 10:04 PM EST to 10:08 PM EST
Where
Warren County, 0.69 mi N of Warrenton to 0.69 mi N of Macon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.410, -78.170

A couple of trees were blown down onto power lines in Macon. In Warrenton, several reports of property damage were received, including a rubber roof peeled off of a radio station, aluminum siding peeled off of a doctor's office and a glass door blown out of a service station.

Thunderstorm Wind, Vance

When
June 29, 10:05 PM EST
Where
Vance County, 1.11 mi W of Kittrell
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.230, -78.450

One tree was blown down near Kittrell.

Thunderstorm Wind, Wake

When
June 29, 10:08 PM EST to 10:35 PM EST
Where
Wake County, 7.55 mi WNW of Purnell to 1.82 mi WNW of Auburn
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.050, -78.700

Numerous trees were blown down throughout the county.

Thunderstorm Wind, Franklin

When
June 29, 10:20 PM EST to 10:22 PM EST
Where
Franklin County, 1.49 mi NNW of Louisburg Ball Arpt to 1.31 mi ESE of Louisburg Ball Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.150, -78.290

A tree and some power lines were blown down along a swath from near Ingleside to near Louisburg.

Lightning, Warren

When
June 29, 10:35 PM EST
Where
Warren County, 0.69 mi N of Enterprise
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.480, -77.950

Lightning struck three trees that started a subsequent brush fire several miles north of Littleton.

Lightning, Warren

When
June 29, 10:38 PM EST
Where
Warren County, 1.8 mi ESE of Enterprise
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
36.460, -77.920

Lightning struck two people just north of Littleton. One person was transported to the hospital.

Thunderstorm Wind, Harnett

When
June 29, 10:38 PM EST to 10:46 PM EST
Where
Harnett County, 1.32 mi ENE of Rawls to 0.89 mi NE of Angier
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
35.540, -78.800

A tree and several power lines were blown down along a swath from several miles south of Fuquay-Varina to several miles southwest of Angier.

Thunderstorm Wind, Franklin

When
June 29, 10:40 PM EST
Where
Franklin County, 1.49 mi SSE of Seven Paths
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.980, -78.170

A tree was blown down several miles northwest of Spring Hope.

Thunderstorm Wind, Wilson

When
June 29, 10:55 PM EST
Where
Wilson County, 2.35 mi WSW of Wilson
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.720, -77.960

A tree was blown down a couple of miles southwest of Wilson.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392641, 392655, 392656, 392657, 392658, 392659, 392660, 392661, 392662, 392665, 392668, 392670, 392672.